Signs of alcohol poisoning or overdose
- Being unconscious, semi-conscious or disoriented
- Skin cold and clammy
- Pale or bluish appearance
- Slow (fewer than 8 breaths/minute) or erratic (10 seconds or more between breaths) breathing
- Breath smells of alcohol
- Evidence of heavy drinking (e.g. many empty alcohol containers in sight)
Signs of depressant drug overdose (e.g. heroin, morphine, oxycodone, fentanyl, methadone):
- Shallow breathing or not breathing at all
- Snoring or gurgling sounds (this can mean that a person’s airway is partly blocked)
- Blue lips or fingertips
- Floppy arms and legs
- No response to stimulus
- Cannot be woken up, unconscious
Signs of stimulant drug overdose (e.g. speed, ice):
- Chest pain
- Severe headache
- High temperature (overheating, but not sweating)
- Difficulty breathing
- Increased risk of heart attack, stroke, seizure, or drug-induced psychotic episode
What to do if you suspect an alcohol and/or drug overdose
- Call 9-1-1 for emergency medical assistance.
- Call Campus Security
- Stay with the person and offer reassurance.
- Try to get a response from the person (e.g. call their name).
- Turn the person on their side.
- If the person is not breathing and YOU ARE CERTIFIED IN CPR, administer CPR until medical assistance arrives.
What NOT TO Do
- Do not let them “sleep it off.”
- Do not let them lie on their back.
- Do not leave them alone and assume they will be fine.
- Do not wait to get immediate medical assistance.
Worried about punishment? Pace supports “safety first”!